South Carolina, 2016

Flash Flooding and Hail in South Carolina, May 1, 2016

May 1, 2016 · NWS CAE · 12 events in 3 counties and zones

A stalled frontal boundary across the area was the focus for strong to severe thunderstorms. They also produced locally heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A stalled frontal boundary across the area was the focus for strong to severe thunderstorms. They also produced locally heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 1, 1:42 PM EST, 28 minutes earlier.

Area forecast discussion, May 1, 1:42 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
242 PM EDT SUN MAY 1 2016

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA
THROUGH MONDAY AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL
BE NEAR THE REGION TUESDAY AND WEDNESDAY...KEEPING THE CHANCE OF
STORMS IN THE FORECAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...REMNANT MORNING CONVECTIVE COMPLEX HAS DIMINISHED
A BIT BUT CONTINUES TO DRIFT SOUTHEASTWARD ACROSS THE EASTERN
MIDLANDS WHILE NEW CONVECTION HAS DEVELOPING ACROSS THE SOUTHEAST
MIDLANDS AND LOWER CSRA ALONG A LOW LEVEL CONVERGENCE ZONE AND
WITHIN THE AXIS OF HIGHEST PRECIPITABLE WATER VALUES AROUND 1.6
INCHES. WATER VAPOR IMAGERY SHOWING DRIER AIR ALOFT MOVING OVER
THE REGION WHICH MAY HELP SUPPORT POSSIBLE ISOLATED STRONG
CONVECTION WITH DAMAGING WIND GUSTS AND SOME HAIL. COVERAGE OF
CONVECTION WILL BE HIGHEST EAST AND SOUTH OF THE I-20 CORRIDOR
THROUGH EARLY EVENING WHILE FURTHER WEST COVERAGE SHOULD BE MORE
ISOLATED IN THE WAKE OF THE SHORTWAVE ENERGY. CONVECTION SHOULD
BE DIMINISHING BY EVENING WITH THE LOSS OF HEATING.

TONIGHT...AGAIN THERE ARE SOME DIFFERENCES AMONG THE GUIDANCE IN
HANDLING SHORTWAVE ENERGY APPROACHING THE AREA LATER TONIGHT WITH
SOME SHOWING SHOWERS AND THUNDERSTORMS WHILE OTHERS DO NOT. WILL
LOWER POPS THROUGH THE LATE EVENING HOURS BUT STILL HOLD ON TO
SOME CHANCE POPS TOWARD DAWN MONDAY GIVEN THE POTENTIAL FOR
ADDITIONAL NOCTURNAL CONVECTION. MILD TEMPERATURES ARE EXPECTED
OVERNIGHT IN THE MID TO UPPER 60S AS STRATUS SHOULD REDEVELOP WITH
A STRONG LOW LEVEL JET AND CONTINUED ABUNDANT BOUNDARY LAYER
MOISTURE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
.MONDAY...I EXPECT ANOTHER ROUND OF LOW CLOUDS IN THE EARLY
MORNING WITH DECENT WINDS ABOVE THE SURFACE AND A NICE ELEVATED
INVERSION SET UP PER FORECAST SOUNDINGS. DEEP MOISTURE WILL REMAIN
IN PLACE FOR MONDAY AS PW VALUES CONTINUE TO BE IN THE 1.5 TO
1.75 INCH RANGE. SURFACE BOUNDARIES WILL CONTINUE TO BE
RELATIVELY DIFFUSE...BUT ANOTHER IN A SERIES OF WEAK DISTURBANCES
WILL APPROACH FROM THE WEST BY AFTERNOON...HELPING TO SPAWN MORE
SCATTERED SHOWERS AND THUNDERSTORMS. THE BETTER CONCENTRATION OF
CONVECTION IS EXPECTED TO BE IN THE SOUTHEASTERN HALF OF THE CWA
WHERE GREATER LOW LEVEL INSTABILITY WILL RESIDE...BUT THERE IS AT
LEAST A CHANCE EVERYWHERE. MAX TEMPS WILL GET UP INTO THE MID 80S
BEFORE THE CONVECTIVE CLOUD COVER TAKES OVER AND COOLS THINGS
BACK DOWN.

.MONDAY NIGHT...THERE WILL BE ANOTHER GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY NIGHT AS THE STRONGEST JET OF THE SERIES
DIPS FURTHER TO THE SOUTHEAST IN RESPONSE TO AN AMPLIFYING TROF
IN EASTERN NORTH AMERICA. THIS CLOSER APPROACH WILL ENHANCE UPPER
LEVEL DIVERGENCE...SUPPORTING CONVECTION DESPITE THE LOSS OF
DAYTIME HEATING. MIN TEMPS WILL AGAIN REMAIN ABOVE NORMAL IN THE
MID TO UPPER 60S DUE TO THICK INSULATING CLOUDS AND SUSTAINED
SOUTHWESTERLY WINDS OF 5 TO 10 KNOTS ALL NIGHT...PROVIDING LOW
LEVEL WARM ADVECTION.

.TUESDAY...RAIN LOOKS LIKELY AGAIN ON TUESDAY AS THE TROF CONTINUES
TO DEEPEN AND A COLD FRONT STARTS TO APPROACH FROM THE
NORTHWEST. DEEP MOISTURE WILL REMAIN IN PLACE OVER THE AREA INTO
EARLY AFTERNOON...BUT SOME DRYING WILL START TOP MOVE IN FROM
THE NORTHWEST LATER IN THE DAY. THE EXACT TIMING IS STILL A
CHALLENGE DUE TO MODEL DIFFERENCES...BUT TO REFLECT THE
UNCERTAINTY I HAVE HIGHER POPS IN THE EASTERN HALF OF THE FA
TUESDAY.

.TUESDAY NIGHT...A COLD FRONT WILL MOVE TROUGH THE CWA TUESDAY
NIGHT...BRINGING IN DRIER AND COOLER AIR. HOWEVER...I HAVE LEFT IN
CHANCE POPS DUE TO THE TIMING UNCERTAINTY MENTIONED ABOVE AS
A SLOWER ECMWF SOLUTION WOULD ALLOW CONVECTION TO LINGER THROUGH
THE EVENING.

.WEDNESDAY...THE AREA LOOKS TO DRY OUT ON WEDNESDAY AS A SURFACE
LOW AND TRAILING COLD FRONT GET PULLED OUT INTO THE ATLANTIC AND
DRY WESTERLY FLOW AT LOW LEVELS BECOMES ESTABLISHED. MAX TEMPS
WILL BE COOLER WITH HIGHS ONLY REACHING THE MID TO UPPER 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE GLOBAL MODELS STILL DIFFER IN THE DETAILS OF THE ANOMALOUS
UPPER LOW THAT IS EXPECTED TO DEVELOP OVER THE EASTERN U.S. FOR
THE SECOND HALF OF THE WEEK. THE ECMWF DROPS THE LOW FURTHER TO
THE SOUTHEAST AND HAS A SHARP UPPER TROF MOVING THROUGH
THURSDAY AFTERNOON...BRINGING THE THREAT OF LOW TOPPED SHOWERS
AND MAYBE EVEN SOME GRAUPLE/SMALL HAIL WITH 500 MB TEMPS EXPECTED
TO DROP BELOW -25C. THE GFS KEEPS THE CORE AND THE GREATEST
INSTABILITY FURTHER NORTH...PROVIDING DRY CONDITIONS THURSDAY
AFTERNOON. GIVEN THAT THE ECMWF SOMETIMES OVER AMPLIFIES THESE
SITUATIONS...I HAVE STAYED ON THE LOWER END OF THE GUIDANCE AND
JUST HAVE A SLIGHT CHANCE OF SHOWERS OVER LANCASTER AND
CHESTERFIELD COUTNIES THURSDAY AFTERNOON. THE UPPER LOW SHOULD
START MOVING SLOWLY EAST BY FRIDAY AND THE WEEKEND...WITH A
GRADUAL WARMING TREND IN STORE AND PRECIP CHANCES QUITE LOW.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION THROUGH
THE EVENING THEN MVFR CIGS RETURN TONIGHT.

CONVECTION ONGOING EARLY THIS AFTERNOON ACROSS MUCH OF THE EASTERN
MIDLANDS WITH ISOLATED STORMS DEVELOPING FURTHER WEST. OGB IS THE
MOST LIKELY TO BE IMPACTED WITH STORMS AND HAVE INCLUDED TSRA
THERE. STORMS POSSIBLE AT CAE/CUB BUT LESS CONFIDENCE THERE AND
AGS/DNL SHOULD NOT BE IMPACTED. WINDS FROM THE SOUTH TO SOUTHWEST
WILL CONTINUE THROUGH THE PERIOD AROUND 10 KNOTS OR LESS.

ANOTHER ROUND OF NOCTURNAL STRATUS ASSOCIATED WITH ABUNDANT LOW
LEVEL MOISTURE AND A LOW LEVEL JET IS EXPECTED TO DEVELOP AFTER
08Z BUT SHOULD MIX OUT AROUND 15Z.

EXTENDED AVIATION OUTLOOK...WE COULD SEE SOME LOW CLOUDS
CREATING PROBLEMS FOR A FEW HOURS AT THE TERMINALS BOTH TUESDAY
AND WEDNESDAY MORNINGS AS THE LOW LEVEL MOISTURE RETAINS ITS HOLD
ON THE AREA. OTHERWISE...SCATTERED CONVECTION MAY CAUSE SOME
BRIEF MVFR/IFR CONDITIONS EACH AFTERNOON/EVENING THROUGH
WEDNESDAY. CONDITIONS SHOULD IMPROVE FOR THE END OF THE WEEK WITH
MAINLY VFR EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 1, 3:37 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT SUN MAY 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD POSSIBLY CONTAIN DAMAGING
WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 12:12 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT SUN MAY 1 2016

SCZ022-029-031-011815-
LEE-SUMTER-KERSHAW-
112 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...LEE AND
NORTHWESTERN SUMTER COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF OAKLAND...
OR 11 MILES SOUTH OF CAMDEN...MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE AND REMBERT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3405 8059 3418 8059 3431 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3413 8013
      3408 8007
TIME...MOT...LOC 1712Z 255DEG 23KT 3411 8054
Special weather statement, May 1, 12:26 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT SUN MAY 1 2016

SCZ015-021-022-028-029-011830-
LEE-RICHLAND-FAIRFIELD-LANCASTER-KERSHAW-
126 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KERSHAW...SOUTH CENTRAL
LANCASTER...NORTHERN RICHLAND...EAST CENTRAL FAIRFIELD AND WEST
CENTRAL LEE COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS NEAR WINNSBORO...MOVING
EAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...WINNSBORO...LUGOFF...RIDGEWAY AND WINNSBORO MILLS.

LAT...LON 3432 8108 3445 8106 3451 8039 3418 8042
TIME...MOT...LOC 1726Z 274DEG 23KT 3436 8099

CJR
Special weather statement, May 1, 12:45 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SUN MAY 1 2016

SCZ022-028-029-031-037-038-011845-
LEE-CLARENDON-RICHLAND-CALHOUN-SUMTER-KERSHAW-
145 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
NORTHWESTERN CALHOUN...EASTERN RICHLAND...SOUTHERN LEE...NORTHERN
CLARENDON AND SUMTER COUNTIES...

AT 142 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKLAND...OR NEAR
SUMTER...MOVING EAST AT 20 MPH.

AN AREA FAVORABLE FOR THUNDERSTORM DEVELOPMENT WILL PRODUCE STRONG
STORMS CAPABLE OF WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL. THE
STRONGEST STORM IS LOCATED NEAR SUMTER MOVING EAST AT 20 MPH. STRONG
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THIS AREA OVER THE NEXT
HOUR.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...MANNING...SOUTH SUMTER...EASTOVER...MILLWOOD...OAKLAND...
MULBERRY...LUGOFF...TURBEVILLE...MAYESVILLE...PINEWOOD...LYNCHBURG...
PAXVILLE...SHILOH...LAKEWOOD...DALZELL...OSWEGO...CANE SAVANNAH AND
WEDGEWOOD.

LAT...LON 3382 7992 3377 7999 3372 7997 3367 8002
      3380 8096 3421 8083 3417 8016 3413 8013
      3409 8008 3408 8003 3404 7999 3401 7991
      3399 7989 3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 1742Z 281DEG 16KT 3403 8041

CJR
Special weather statement, May 1, 12:53 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SUN MAY 1 2016

SCZ027-030-036-037-011900-
LEXINGTON-CALHOUN-ORANGEBURG-AIKEN-
153 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...WEST
CENTRAL CALHOUN...SOUTHEASTERN LEXINGTON AND EAST CENTRAL AIKEN
COUNTIES...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES NORTHEAST OF
WILLISTON...OR 21 MILES SOUTH OF RED BANK...MOVING EAST AT 15 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWANSEA...WAGENER...NORTH...SALLEY...NEESES...PERRY...WOODFORD...LIVINGSTON
AND EDISTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3353 8138 3373 8135 3375 8086 3345 8090
TIME...MOT...LOC 1753Z 275DEG 14KT 3362 8128

CJR
Special weather statement, May 1, 1:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN MAY 1 2016

SCZ036-038-011945-
CLARENDON-ORANGEBURG-
248 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG AND
SOUTHWESTERN CLARENDON COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF HOLLY
HILL...OR 10 MILES NORTH OF INDIAN FIELD. THE STORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SANTEE...EUTAWVILLE AND VANCE.

LAT...LON 3332 8049 3333 8050 3333 8052 3334 8061
      3346 8061 3352 8033 3330 8031
TIME...MOT...LOC 1848Z 273DEG 3KT 3337 8054

CJR!

The radar

The Columbia radar (KCAE), 84 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
May 1, 2:10 PM EST
Where
Orangeburg County, 2.21 mi SE of Providence
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.380, -80.520

Reported trees down near I-95 and US Route 176.

Flash Flood, Richland

When
May 1, 4:55 PM EST to 5:35 PM EST
Where
Richland County, 28.2 mi NE of Seivern to 28.3 mi NE of Seivern
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.987, -81.028

USGS Stream Gage along Rocky Branch Creek at Whaley and Main Streets crested at 9.01 feet. Flood Stage is 7.2 feet.

Heavy Rain, Richland

When
May 1, 5:05 PM EST
Where
Richland County, 0.68 mi NNW of Olympia Mills
Reported by
Official NWS Observations
Coordinates
33.989, -81.023

The NWS rain gage reported 1.27 inches of rain fell in 35 minutes at the University of South Carolina. The total for the day was 1.66 inches at that time.

Heavy Rain, Richland

When
May 1, 5:05 PM EST
Where
Richland County, 0.42 mi ENE of Columbia
Reported by
Mesonet
Coordinates
34.002, -81.013

RCWinds Mesonet at MLK Park recorded 1.81 inches of rainfall in about 90 minutes. Total for the day at this time was 2.28 inches.

Flash Flood, Richland

When
May 1, 5:08 PM EST to 5:15 PM EST
Where
Richland County, 0.9 mi SW of Columbia to 0.77 mi SW of Columbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.990, -81.030

USC Police reported flooding at 1400 Wheat Street. Roadway was impassable.

Flash Flood, Richland

When
May 1, 5:08 PM EST to 5:15 PM EST
Where
Richland County, 0.72 mi SW of Columbia to 0.76 mi SW of Columbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.992, -81.028

USC Police reported flooding at 300 Sumter St. The roadway was impassable.

Flash Flood, Richland

When
May 1, 5:08 PM EST to 5:15 PM EST
Where
Richland County, 0.69 mi NW of Olympia Mills to 0.67 mi NW of Olympia Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.987, -81.029

USC Police reported flooding at the intersection of Main Street and Whaley Street. The roadway was impassable as Rocky Branch Creek Flooded.

Hail, Fairfield

When
May 1, 5:26 PM EST
Where
Fairfield County, 0.57 mi E of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
34.420, -81.190

Public reported quarter size hail at the Lebanon Mart along Highway 34.

Hail, Fairfield

When
May 1, 5:45 PM EST
Where
Fairfield County, 0.9 mi NE of Winnsboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.390, -81.090

WLTX TV reported quarter size hail at Evans Street and Main Street in Winnsboro.

Hail, Fairfield

When
May 1, 5:55 PM EST
Where
Fairfield County, 0.57 mi E of Winnsboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.380, -81.090

Winnsboro Police Department reported penny size hail.

Hail, Fairfield

When
May 1, 6:03 PM EST
Where
Fairfield County, 0.57 mi W of Rockton
Measured
1 in hail
Reported by
Public
Coordinates
34.350, -81.090

Convenience store employee reported quarter size hail.

Heavy Rain, Richland

When
May 1, 6:10 PM EST
Where
Richland County, 0.06 mi NNW of Columbia
Reported by
County Official
Coordinates
34.001, -81.020

Richland County Emergency Services employee reported 2.55 inches of rainfall in the University Hill areas of Columbia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631337, 631350, 631351, 631353, 631343, 631344, 631345, 631346, 631355, 631347, 631348, 631354.